Hail, Pierce
- When
- September 19, 6:02 PM CST to 6:04 PM CST
- Where
- Pierce County, 10.75 mi W of Selz
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -100.110
An isolated thunderstorm produced hail as it moved through far southern Pierce County into far northwest Wells County. The storm then produced severe winds as it moved east-southeast through northern Wells County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
An isolated thunderstorm produced hail as it moved through far southern Pierce County into far northwest Wells County. The storm then produced severe winds as it moved east-southeast through northern Wells County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 19, 5:42 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 642 PM CDT FRI SEP 19 2014 .UPDATE... ISSUED AT 642 PM CDT FRI SEP 19 2014 ISOLATED THUNDERSTORMS CONTINUE TO TRACK SOUTHEAST ACROSS BOTTINEAU AND MCHENRY COUNTIES IN NORTH CENTRAL NORTH DAKOTA. STRONGER CELLS HAVE REMAINED OVER NORTHEAST NORTH DAKOTA NEAR THE SURFACE LOW PRESSURE SYSTEM. GUSTY NORTHWEST WINDS BEHIND THE LOW SHOULD DIMINISH EARLY THIS EVENING ACROSS THE WEST AND CENTRAL. UPDATED SKY COVER AND POP GRIDS BASED ON LATEST RADAR AND SATELLITE IMAGERY. OTHERWISE NO SIGNIFICANT UPDATES NEEDED. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 230 PM CDT FRI SEP 19 2014 SCATTERED THUNDERSTORMS NORTH THIS AFTERNOON AND EVENING...AND WINDY CONDITIONS WITH RAIN SHOWERS SATURDAY HIGHLIGHT THE SHORT TERM FORECAST. THE 12 UTC GLOBAL SUITE AND THE 14-15 UTC HRRR ITERATIONS CONTINUE TO SUGGEST SCATTERED SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH SUNSET ALONG AND NORTH OF THE US HIGHWAY 2 CORRIDOR...BEHIND A WEAK SECONDARY COLD FRONT WITH 50S SURFACE DEWPOINTS IN TRAIL. SEVERE CONVECTION IS NOT ANTICIPATED AND WILL FADE QUICKLY WITH SUNSET. FOR SATURDAY...THE SHORTWAVE CURRENTLY ACROSS WESTERN ALBERTA THIS AFTERNOON IS FORECAST TO PROPAGATE ACROSS NORTH DAKOTA DURING THE MORNING AND EARLY AFTERNOON. THE HIGHEST POPS ARE FOCUSED ACROSS THE NORTH CENTRAL AND EAST...WITH THE SOUTHWEST FORECAST TO BE PRECIPITATION FREE. DID INCLUDE AN ISOLATED THUNDER MENTION WITH WEAK INSTABILITY. SATURDAY WILL BE WINDY WITH A TIGHT PRESSURE GRADIENT BETWEEN THE SURFACE HIGH IN MONTANA AND LOW PRESSURE OVER LAKE WINNIPEG. THE 12 UTC NAM/GFS BUFR SOUNDINGS DEPICT 30-35 KTS OF FLOW AT THE TOP OF THE MIXED LAYER...WHICH EQUATES TO BRISK NORTHWEST WINDS THAT REMAIN BELOW ADVISORY CRITERIA. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 230 PM CDT FRI SEP 19 2014 THE LONG TERM BEGINS WITH THE WESTERN RIDGE OVER THE ROCKIES AND A CUTOFF LOW OVER CALIFORNIA/NEVADA...WITH NORTHWEST FLOW ALOFT OVER THE DAKOTAS. THE UPPER RIDGE MOVES EAST INTO THE PLAINS THROUGH THE WEEKEND...WITH THE CUTOFF LOW LIFTING NORTHEASTWARD SLOWLY COINCIDENT WITH THE UPPER RIDGE'S EASTWARD MOVEMENT. DURING THIS TIME...SURFACE HIGH PRESSURE WILL BRING MILD AND DRY AIR TO WESTERN AND CENTRAL NORTH DAKOTA. DRY THROUGH MONDAY NIGHT. LOW TEMPERATURES SUNDAY MORNING FROM THE UPPER 30S WEST TO 40S CENTRAL...WARMING TO LOWS IN THE 50S BY TUESDAY MORNING. HIGHS SUNDAY UPPER 60S TO LOWER 70S...AND IN THE 70S ON MONDAY. BY TUESDAY THE MEANDERING CUTOFF UPPER LEVEL LOW IS FORECAST TO BE OVER THE NORTHERN/CENTRAL PLAINS...BRINGING A CHANCE OF SHOWERS OR THUNDERSTORMS TO THE FORECAST AREA TUESDAY AND WEDNESDAY. MEANWHILE A LONGWAVE TROUGH DEVELOPS OVER THE WEST COAST...AND UPSTREAM RIDGING OCCURS OVER THE PLAINS AHEAD OF THIS SYSTEM...LEADING TO A DRY END OF THE WEEK. CONTINUED MILD WITH LOWS IN THE 50S...AND HIGHS IN THE 70S TO AROUND 80. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 642 PM CDT FRI SEP 19 2014 VFR CONDITIONS EXPECTED ACROSS WESTERN AND CENTRAL NORTH DAKOTA THROUGH THE 00Z TAF PERIOD. CURRENT CONVECTION HAS REMAINED EAST OF MINOT AND AT THIS TIME IS EXPECTED TO REMAIN NORTH OF JAMESTOWN. CONVECTION NORTHWEST OF WILLISTON HAS ALSO DIMINISHED DURING THE PAST HOUR...THUS NO MENTION OF THUNDER IN THE TAFS THIS EVENING. SCATTERED VFR CLOUDINESS THROUGH THE EVENING WITH VFR CEILINGS POSSIBLE AGAIN SATURDAY MORNING THROUGH EARLY AFTERNOON...BASES AROUND 7-10KFT TRACKING MAINLY FROM KMOT TO KJMS AS ANOTHER QUICK MOVING SYSTEM MOVES THROUGH. DID MENTION A VCSH AT KMOT AND KJMS SATURDAY MORNING. NORTHWEST FLOW WILL INCREASE AGAIN SATURDAY AFTERNOON WITH GUSTS TO AROUND 30 KTS. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...TWH SHORT TERM...AYD LONG TERM...JV AVIATION...TWH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 646 PM CDT FRI SEP 19 2014 NDZ018>023-025-031>037-040>048-050-051-210000- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY- BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER- GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 646 PM CDT FRI SEP 19 2014 /546 PM MDT FRI SEP 19 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND CENTRAL NORTH DAKOTA SATURDAY. SEVERE WEATHER IS NOT EXPECTED. CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY MORNING THROUGH WEDNESDAY AFTERNOON. THE RISK FOR SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. NDZ001>005-009>013-017-210000- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE- 646 PM CDT FRI SEP 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA AND NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS ALONG AND NORTH OF THE US HIGHWAY 2 CORRIDOR THIS EVENING. NO SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SCATTERED RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN AND CENTRAL NORTH DAKOTA SATURDAY. SEVERE WEATHER IS NOT EXPECTED. SLIGHT CHANCES FOR THUNDERSTORMS RETURN TO THE FORECAST TUESDAY EVENING THROUGH WEDNESDAY MORNING. THE RISK FOR SEVERE WEATHER REMAINS LOW. .SPOTTER INFORMATION STATEMENT... CALL THUNDERSTORM REPORTS IN TO THE NWS AT 701-223-4582 OR POST THEM TO OUR SOCIAL MEDIA PAGES. THERE IS ALSO A LINK TO SUBMIT REPORTS THROUGH OUR WEB PAGE...TOP LEFT MENU ITEM. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/BIS. TWH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT FRI SEP 19 2014
NDZ012-013-022-023-200045-
MCHENRY ND-PIERCE ND-SHERIDAN ND-WELLS ND-
658 PM CDT FRI SEP 19 2014
...SPECIAL WEATHER STATEMENT FOR NORTHERN WELLS...NORTHEASTERN
SHERIDAN...SOUTHERN PIERCE AND EXTREME SOUTHEASTERN MCHENRY COUNTIES
UNTIL 745 PM CDT...
AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ANAMOOSE...OR 16 MILES NORTHWEST OF
HARVEY...MOVING SOUTHEAST AT 40 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HARVEY...
MARTIN...
FESSENDEN...
SELZ...
WELLSBURG...
MANFRED...
HEIMDAL...
HAMBERG...
BREMEN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4776 9932 4747 9970 4791 10030 4802 10018
4791 9980 4786 9979 4786 9964
TIME...MOT...LOC 2358Z 304DEG 34KT 4791 10015
HAMILTONThe Minot AFB radar (KMBX), 81 km away, was scanning. The volume nearest the first event began at 00:02 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported wind gusts up to 60 mph. The winds were accompanied by one-quarter inch diameter hail. There were no reports of damage.
Numerous trees and branches were reported down. The winds were accompanied by pea sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542114, 542117, 542118, 542120.